Loperamide Abuse on the Rise
The FDA has issued a warning that taking higher than recommended doses of loperamide, both prescription and over-the-counter, can cause serious cardiac problems that can lead to death.2 These events may include arrhythmias, the likelihood of which may also increase when high doses are taken with interacting medications, such as cimetidine, clarithromycin, erythromycin, gemfibrozil, ranitidine, ritonavir and quinidine.
Individuals may take higher than recommended doses of loperamide as a result of product abuse or misuse. The majority of reported serious cardiac events have occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve euphoria. The FDA continues to evaluate this safety issue and will determine if additional actions are needed.
Healthcare professionals should evaluate patients with unexplained cardiac events, including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope and cardiac arrest, as being potentially caused by patient use or abuse of loperamide. Patients who abuse loperamide often combine it with other drugs to increase its absorption and penetration across the blood brain barrier, inhibiting the metabolism of loperamide and enhancing its euphoria. If loperamide toxicity is suspected, the drug should be promptly discontinued and patients should be managed appropriately. Some cases of Torsades de Pointes may require electrical pacing or cardioversion. Advise patients to use loperamide only as prescribed and not to exceed recommended doses.
Michele B. Kaufman, PharmD, CGP, RPh, is a freelance medical writer based in New York City and a pharmacist at New York Presbyterian Lower Manhattan Hospital.
- U.S. Food and Drug Administration. FDA drug safety communication: FDA strengthens kidney warnings for diabetes medicines canagliflozin (Invokana, Invokamet) and dapagliflozin (Farxiga, Xigduo XR). 2016 Jun 14.
- U.S. Food and Drug Administration. FDA drug safety communication: FDA warns about serious heart problems with high doses of the antidiarrheal medicine loperamide (Imodium), including from abuse and misuse. 2016 Jun 7.